Here is My Question:
My son is 23 and has had MS since he was 22 months old. He developed CIDP along with the MS around age 10. Over the years we have done Avonex, Rebif, Gilenya and now Rebif again due to a 2.4 WBC with positive JC virus. At the beginning from 22 months-5 he was treated with Solumedrol and IVIG for treatment. At 5-15 Avonex. Then when the CIDP hit at 10 we added IVIG treatment in conjunction with the Avonex. Then he switched to Rebif and continued IVIG. Then at around 19 Gilenya with IVIG.
During this whole time we would treat with 5 days of solumedrol followed by 5 days of IVIG to treat exacerbations. We had a pediatric neurologist that believed the "if it's not broken you don't fix it". He was doing great with the only thing really bothering him after all these years of treatment was right leg weakness. We then had to transfer to adult neurology and immediately he wanted to change everything because "IVIG is not a MS treatment". So he changed him to Rebif (due to low WBC 2.4 and positive JC virus) which we approved of but we forgot how bad the side effects are of headaches and nausea. He wants him to totally go off the IVIG and is stretching it out but we are already noticing increased leg weakness. We are going to a big MS facility that is respected but we know our son and what works and it is hard to watch him go backwards after all these years of being stable and fighting so hard! At 23 I am seeing the light go out of his eyes and I don't know what to do! The doctor is not listening to us at all and is just following MS protocol. Help please!
I certainly appreciate your dilemma, but I suspect that some of the confusion is shared by your doctors. Let’s look at some facts
Fact 1: MS onset at age 22 months is very rare but possible
Fact 2: MS and CIDP in the same patient at any age is described in the literature (e.g.. I follow 2 cases) but is really rare
Fact 3: Multiply the probability of Fact 1 X Fact 2 and you get a really rare case or an inaccurate diagnosis. For instance, there are pediatric dysmyelinating conditions that cause both peripheral and central nervous system demyelination. These can be confused as MS and/or CIDP because some of the conditions create inflammatory responses that look like MS.
But lets assume your son has MS and CIDP with an infantile onset. No one can honestly say they know the correct treatment regimen for his condition, since it is very doubtful they have ever seen a patient like your son. He is indeed a rare young man as I am sure a mother would agree ! In such circumstances applying a pedantic approach to therapy selection is silly. Clearly, your new neurologist will agree that IV Ig is an accepted treatment for CIDP, as there is a good literature to support this treatment approach. Therefore, it is important to ask the new neurologist if he or she thinks the CIDP is active and requires treatment. It may be that he or she simply did not think the CIDP was active enough to warrant treatment at this time.
As for the MS, if Gilenya was working I am not sure why the treatment would be stopped. White Blood Counts routinely drop below 2.5 in MS patients on Gilenya and this is not associated with any adverse outcomes. Similarly, there is no evidence that being JC virus antibody positive increases his very small risk of PML while taking Gilenya. We use the JC virus antibody assay to gauge risk of PML only in Tysabri treated patients. To my knowledge there are only two case of PML in Gilenya treated patients that can not be explained by prior therapy with either immunosuppression or Tysabri. That would be defined as a very rare adverse outcome.
I would suggest outlining some of these questions for your neurologist and scheduling a specific time to meet and discuss your concerns. I suspect he or she has some very good explanations for what appears to be a confusing recommendation at this time. Good luck
Revere Kinkel, MD
Director of the UCSD Multiple Sclerosis Program
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.